Alert archive / Iowa / River Flood Warnings in 2020
River Flood Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Mar 8, 2020, 7:28 PM CDT for Emmet County, Iowa. It took effect at Mar 9, 2020, 3:20 AM CDT. It was in force for 24 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2020, 7:28 PM CDT (00:28 UTC)
- In effect from
- Mar 9, 2020, 3:20 AM CDT
- Expired
- Mar 10, 2020, 3:23 AM CDT
- In force
- 24 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point West Fork Des Moines River at Estherville (ESVI4).
- Action stage
- 6 ft
- Minor stage
- 10 ft
- Moderate stage
- 13 ft
- Major stage
- 14.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05476500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
945
WGUS43 KDMX 090028
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
728 PM CDT Sun Mar 8 2020
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...West
Fork Des Moines River...
Affecting the following counties in Iowa...Emmet
River forecasts include observed precipitation, as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC063-100028-
/O.NEW.KDMX.FL.W.0001.200309T1400Z-200313T2000Z/
/ESVI4.1.SM.200309T1400Z.200311T0000Z.200312T2000Z.NO/
728 PM CDT Sun Mar 8 2020
...Flood Warning in effect until Thursday afternoon...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The West Fork Des Moines River at Estherville, or From the
Iowa-Minnesota border...to near Wallingford.
* Until Thursday afternoon.
* At 7:00 PM Sunday the stage was 9.1 feet, or 0.9 feet below Flood
Stage.
* Flood Stage is 10.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Monday morning. Continue rising to
11.2 feet, or 1.2 feet above Flood Stage, Tuesday evening. Then
begin falling and go below Flood Stage Thursday afternoon.
* Impact...At 11.0 feet, Mike Mickelson Park South of Iowa 9 is
inundated.
&&
LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
4326 9483
$$5 follow-up statements
721
WGUS83 KDMX 090820
FLSDMX
Flood Statement
National Weather Service Des Moines IA
320 AM CDT Mon Mar 9 2020
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...West Fork Des Moines River...
Affecting the following counties in Iowa...Emmet
River forecasts include observed precipitation, as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC063-100821-
/O.EXT.KDMX.FL.W.0001.200309T0820Z-200313T2000Z/
/ESVI4.1.SM.200309T0722Z.200311T0000Z.200312T2000Z.NO/
320 AM CDT Mon Mar 9 2020
...Flood Warning now in effect until Thursday afternoon...
The Flood Warning continues for
The West Fork Des Moines River at Estherville, or From the
Iowa-Minnesota border...to near Wallingford.
* Until Thursday afternoon.
* At 3:00 AM Monday the stage was 10.1 feet, or 0.1 feet above Flood
Stage.
* Flood Stage is 10.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 11.2 feet, or 1.2 feet above Flood Stage,
Tuesday evening. Then begin falling and go below Flood Stage
Thursday afternoon.
* Impact...At 11.0 feet, Mike Mickelson Park South of Iowa 9 is
inundated.
&&
LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
4326 9483
$$570
WGUS43 KDMX 091526
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
1026 AM CDT Mon Mar 9 2020
...Forecast flooding severity has increased for all or portions of
the following rivers in Iowa...West Fork Des Moines River...
Affecting the following counties in Iowa...Emmet
River forecasts include observed precipitation, as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC063-101525-
/O.EXT.KDMX.FL.W.0001.000000T0000Z-200316T1500Z/
/ESVI4.1.SM.200309T0722Z.200310T1200Z.200315T1500Z.NO/
1026 AM CDT Mon Mar 9 2020
The Flood Warning continues for
The West Fork Des Moines River at Estherville, or from the
Iowa-Minnesota border...to near Wallingford.
* Until Sunday morning.
* At 10:00 AM Monday the stage was 10.7 feet, or 0.7 feet above Flood
Stage.
* Flood Stage is 10.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 11.2 feet, or 1.2 feet above Flood Stage,
Tuesday morning. Then begin falling and go below Flood Stage
Sunday morning.
* Impact...At 11.0 feet, Mike Mickelson Park South of Iowa 9 is
inundated.
&&
LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
4326 9483
$$270
WGUS83 KDMX 091858
FLSDMX
Flood Statement
National Weather Service Des Moines IA
158 PM CDT Mon Mar 9 2020
...The Flood Warning continues for all or portions of the following
rivers in Iowa...West Fork Des Moines River...
Affecting the following counties in Iowa...Emmet
River forecasts include observed precipitation, as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC063-101857-
/O.CON.KDMX.FL.W.0001.000000T0000Z-200316T1500Z/
/ESVI4.1.SM.200309T0722Z.200310T1200Z.200315T1500Z.NO/
158 PM CDT Mon Mar 9 2020
...Flood Warning remains in effect until Sunday morning...
The Flood Warning continues for
The West Fork Des Moines River at Estherville, or from the
Iowa-Minnesota border...to near Wallingford.
* Until Sunday morning.
* At 1:00 PM Monday the stage was 10.7 feet, or 0.7 feet above Flood
Stage.
* Flood Stage is 10.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 11.2 feet, or 1.2 feet above Flood Stage,
Tuesday morning. Then begin falling and go below Flood Stage
Sunday morning.
* Impact...At 11.0 feet, Mike Mickelson Park South of Iowa 9 is
inundated.
&&
LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
4326 9483
$$137
WGUS83 KDMX 100139
FLSDMX
Flood Statement
National Weather Service Des Moines IA
839 PM CDT Mon Mar 9 2020
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...West Fork Des Moines River...
Affecting the following counties in Iowa...Emmet
River forecasts include observed precipitation, as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC063-110138-
/O.EXT.KDMX.FL.W.0001.000000T0000Z-200312T0000Z/
/ESVI4.1.SM.200309T0722Z.200309T1715Z.200311T0000Z.NO/
839 PM CDT Mon Mar 9 2020
...Flood Warning now in effect until Tuesday evening...
The Flood Warning continues for
The West Fork Des Moines River at Estherville, or From the
Iowa-Minnesota border...to near Wallingford.
* Until Tuesday evening.
* At 8:00 PM Monday the stage was 10.4 feet, or 0.4 feet above Flood
Stage.
* Flood Stage is 10.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...continue falling and go below Flood Stage Tuesday
evening.
* Impact...At 10.0 feet, There is extensive lowland flooding
particularly over the parkland areas near the river.
&&
LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
4326 9483
$$947
WGUS83 KDMX 100823
FLSDMX
Flood Statement
National Weather Service Des Moines IA
323 AM CDT Tue Mar 10 2020
...The Flood Warning has been cancelled for all or portions of the
following rivers in Iowa...West Fork Des Moines River...
Affecting the following counties in Iowa...Emmet
River forecasts include observed precipitation, as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC063-100853-
/O.CAN.KDMX.FL.W.0001.000000T0000Z-200312T0000Z/
/ESVI4.1.SM.200309T0722Z.200309T1715Z.200310T0655Z.NO/
323 AM CDT Tue Mar 10 2020
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The West Fork Des Moines River at Estherville, or From the
Iowa-Minnesota border...to near Wallingford.
* At 3:00 AM Tuesday the stage was 9.98 feet, or 0.02 feet below
Flood Stage.
* Forecast...fall to 9.8 feet Wednesday morning.
* Impact...At 10.0 feet, There is extensive lowland flooding
particularly over the parkland areas near the river.
&&
LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
4326 9483
$$
FABWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 8, 6:23 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 8, 6:23 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 623 PM CDT Sun Mar 8 2020 ...Updated Aviation Discussion... .DISCUSSION.../Tonight through Sunday/ Issued at 247 PM CDT Sun Mar 8 2020 Forecast remains on track and no impactful changes were made today. It has been warm and breezy again this afternoon, but as anticipated relative humidity has been higher than yesterday, generally in the 30s, precluding another red flag warning and leading to a still elevated, but less critical, fire weather danger. Temperatures have once again risen through the 60s, and with warmer starting morning temperatures today are now scraping up against the 70 degree mark at a few locations in southwest Iowa. Meanwhile a cold front continues to sharpen as it remains hung up well to our northwest across South Dakota and western Nebraska. A broad 500 mb trough crossing the Rockies today will move over the High Plains tonight and the Midwest, including Iowa, on Monday. This trough will push the aforementioned surface front southeastward across our forecast area on Monday, but even ahead of the front the broad atmospheric lift associated with the leading flank of the mid-level trough, along with strengthening low-level south southwesterly flow and associated warm air/moisture advection, will promote the development of a large swath of rain across at least the southeastern two thirds of Iowa tonight. The rain should begin in southwest Iowa late this evening, after sunset, and spread into northeast Iowa by a little after midnight, continuing in most areas into Monday afternoon before the entire system moves off to the east. This will make for a cool, gray, wet, dreary day on Monday, with much of the state receiving half an inch of rainfall or more. There is an outside chance we could see brief periods of wintry mix in parts of far northern Iowa at times, but confidence in this is low and no accumulation or impacts would be anticipated. The rain will move out of Iowa by Monday night, with the remainder of the coming week characterized by roughly zonal 500 mb flow, with a few more troughs moving through at fairly regular intervals and bringing additional precipitation chances around Tuesday night, Thursday, and Friday night/Saturday. For the most part these precipitation events appear relatively light and mostly or all in the form of rain. The first system on Tuesday night into Wednesday morning will have its primary effects over the northern half of Iowa, and again up toward the Minnesota border could produce a wintry mix at times but with minimal impact/accumulation. This will be a quick-moving system so precipitation amounts will be a bit lighter, generally around a quarter inch or less. The second system, around Thursday, is more moisture-starved and uncertain thus the POPs and expected amounts are even lower and it would be just sprinkles/light showers if anything. The end-of-week system is potentially somewhat more interesting, with a fairly potent 500 mb trough/low ejecting quickly out of the Rockies but apparently fading as it moves eastward over Iowa. Long-range model solutions for this system...the fourth trough from now in the series...have been highly variable as one would expect, and there are few details to hang our hats on at this time. Solutions range anywhere from accumulating snowfall, to another cold rain event, to no precipitation at all. We will see how these solutions evolve in the coming days as we deal with the preceding systems. In terms of temperatures this week, unfortunately there will be no return of the very mild weather we have seen today and yesterday. As mentioned earlier Monday will be cool and dreary, with temperatures peaking in the 40s and 50s early but falling later in the day. Slow warming around midweek will allow highs to creep back up into the lower 60s across southern Iowa by Thursday, but then a return of cooler weather should result in highs only in the 40s or so by next weekend. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 621 PM CDT Sun Mar 8 2020 VFR conditions continue through the evening hours. Widespread light to moderate rain moves in overnight, along with cig and visby restrictions. Lowest cigs expected across portions of central and southern Iowa which could dip into LIFR range Monday morning into Monday afternoon. Gusty southerly winds gradually switch to out of the north on Monday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Lee AVIATION...Martin
Hazardous weather outlook, Mar 8, 3:43 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 343 PM CDT Sun Mar 8 2020 IAZ004-092045- Emmet- 343 PM CDT Sun Mar 8 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A River Flood Watch is in effect for the West Fork Des Moines River at Estherville due to upstream snowmelt. The river may reach flood stage late Monday. Please refer to the National Weather Service website for more details at weather.gov/desmoines. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed at this time. IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-092045- Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 343 PM CDT Sun Mar 8 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed at this time.
Nearby
River Flood Warnings in Iowa, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.